Alert archive / Colorado / Special Weather Statements in 2021
Special Weather Statement, NWS Pueblo, CO
NWS Pueblo, CO issued this special weather statement at Jul 21, 2021, 2:34 PM MDT for Mineral County, Colorado. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 21, 2021, 2:34 PM MDT (20:34 UTC)
- Expired
- Jul 21, 2021, 3:30 PM MDT
- In force
- 56 min
- Issued by
- NWS Pueblo, CO
County Mineral County, CO
The radar
The Grand Junction radar (KGJX), 205 km from the middle of the area, began a volume at 20:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 8.6 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 6 J/kg
- Mixed-layer CIN
- -283 J/kg
- Mixed-layer LCL
- 2031 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 62 m²/s²
- 0-3 km storm-relative helicity
- 90 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
247
WWUS85 KPUB 212034
SPSPUB
Special Weather Statement
National Weather Service Pueblo CO
234 PM MDT Wed Jul 21 2021
COZ067-068-212130-
Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Ft CO-
Eastern San Juan Mountains Above 10000 Ft CO-
234 PM MDT Wed Jul 21 2021
At 234 PM MDT, Doppler radar was tracking a strong thunderstorm near
Wolf Creek Pass, or 39 miles north of Dulce, moving southwest at 5
mph. Moderate to heavy rainfall is being produced from a very slow
moving thunderstorm over the San Juan Mountains in southern Mineral
County. Rainfall rates around 1.5" an hour and around 0.75" of rain
has fallen according to radar algorithms.
Locations impacted include...
Wolf Creek Pass.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3755 10713 3764 10699 3755 10672 3740 10672
3739 10707 3739 10713
TIME...MOT...LOC 2034Z 041DEG 5KT 3750 10693
$$
KTSWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this special weather statement went out at Jul 21, 11:26 AM MDT, 3 hours 8 minutes earlier.
Area forecast discussion, Jul 21, 11:26 AM MDT, 3 hours 8 minutes before
Area Forecast Discussion National Weather Service Pueblo CO 1126 AM MDT Wed Jul 21 2021 .SHORT TERM...(Today and tonight) Issued at 426 AM MDT Wed Jul 21 2021 ...Flash Flood/Heavy Rainfall risk along the Continental Divide today.. Water vapor satellite loop suggests main moisture plume slowly taking on a more sw-ne orientation across Colorado this morning, as center of upper level high retreats toward the sw. By afternoon, upper ridge is forecast to bisect the state from sw-ne, with deepest moisture and strongest convection to the w-nw of the ridge. Position of the moist plume suggests areas along the Continental Divide will see the greatest risk for flash flooding, as steering currents under the ridge will be very weak, leading to storm motions of 5 kts or less in many cases. Various CAMs point to some stronger storms over the northern Sangres as well, leading to potentially heavy rainfall over the Decker and Hayden Pass burn scars. Have thus hoisted a flash flood watch for the Continental Divide/nrn Sangres for this afternoon and evening, but left out srn Sangres/Wets (including the Junkins and Spring burn scars), as moist plume is slightly too far west and storm motions will tend to push storms that form along the higher peaks westward away from the scars. Area not in the watch, but needs to be closely monitored will be nrn Fremont and Teller counties, as moist plume sags south and weak wly component to steering flow develops by afternoon, potentially allowing storms to build eastward. Some of this activity may even spill into El Paso county late, though heavy rainfall threat appears to stay farther west. Srn I-25 corridor, including Pueblo and Trinidad will stay mainly dry as moist plume stays north and west of the area, and easterly steering flow south of the ridge will tend to push storms away. Suppose some showers could build toward Pueblo in the evening if stronger outflows develop, though overall, areas from I-25 eastward across the plains will miss out on most activity. Max temps today should be within a few degf of yesterday's readings. Tonight, convection slowly diminishes through the evening, though some weakening showers could last past midnight along the Continental Divide where moisture is deepest. .LONG TERM...(Thursday through Tuesday) Issued at 426 AM MDT Wed Jul 21 2021 ...On Thursday and Friday, there will be a chance of thunderstorms during the afternoon and early evening hours over the mountains, with a slight chance over the plains along the I-25 corridor during the late afternoon and evening hours. On Saturday, scattered thunderstorms will occur over the mountains and San Luis Valley during the afternoon and early evening, a chance of thunderstorms will be possible over the I-25 corridor, and a slight chance over the plains later in the evening as well. A Flash Flood Watch may need to be issued due to potential flash flooding for the burn scars, as storms are expected to be slow moving with copious amounts of rainfall in a short period of time. On Sunday, there will be a chance of thunderstorms during the afternoon over the mountainous areas and a slight chance of storms moving out over the I-25 corridor later in the evening. On Monday and Tuesday, there will be a chance of thunderstorms over the mountains and along the I-25 corridor during the afternoon and evening, and a slight chance of thunderstorms over the central plains later in the evening. A Flash Flood Watch may need to be issued due to potential flash flooding for the burn scars for both of these days due to anticipated increased rainfall amounts... Detailed discussion: Thursday and Friday... The amplified ridge with a positively orientated axis and the plateau high will shift back towards the west with the center being located just west of the Four Corners. An upper level low developing to the south over Texas will help to draw the monsoonal moisture plume further to the west and away from the region as it continues to propagate towards the west through New Mexico and eventually Arizona, which leave most of the CWA in a dry state. Therefore, only some isolated thunderstorms later in the afternoon and evening over the central mountains and perhaps a few storms over the eastern ranges as well. CAPE values are not that impressive over the mountains, however, there is enough moisture in the mid levels, along with orographic lifting, to produce some showers and thunderstorms over the mountain ranges. Mid-level shear is fairly weak as well, so the likelihood of any storms becoming severe is very low. The main threat with any of these storms forming would be possible flash flooding over burn scar areas since they will be slow moving, yet they should be isolated enough to not be a major concern and warrant the need for a Flash Flood Watch. Winds will be primarily out of the southeast earlier in the day for the plains and switch to the southwest later in the evening, and west-southwesterly for the mountains and San Luis Valley. Temperatures will be above the seasonal average for most locations and continue as the ridge strengthens. There will be areas of temperatures above 100F over the low Arkansas River Valley on Thursday. Friday will be the hottest, especially for the plains, as there will be 500mb heights of over 594 dm for most of the CWA and surface high being positioned in western Colorado. Saturday... Some of the moisture from the upper level low will eventually become absorbed into the ridge, and the upper level ridge, along with the inverted trough at the surface will shift further back towards the east and back over the Four Corners area. This will help to advect more mid level moisture over the CWA and allow for a better chance of thunderstorms over the mountains and over the I-25 corridor, with a slight chance over the plains as well later in the evening. The main threat with relatively weak shear aloft is the potential of some of the storms being slow moving and maybe becoming stationary, which could lead to the possibility of flash flooding for the burn scar areas. Therefore, a Flash Flood Watch may need to be issued for this day for the mountains. Sunday... The ridge axis will temporarily shift back to the west as the ridge strengthens and the upper level low continues to progress further westward and over the Pacific Ocean. This will lessen the amount of moisture in the mid levels a bit as the moisture upstream is advected further to the north of Colorado. However, there will still be enough residual moisture in place to allow for some thunderstorms to develop over the mountains, especially over the central mountains. Monday and Tuesday... The ridge axis will shift back to the east more with the monsoonal moisture plume be advected up from the south over nearly all of the CWA, this will give most of the region a better chance of seeing a development of afternoon and evening showers and thunderstorms, including over the plains and it may be necessary to issue Flash Flood Watches for the mountains again for both of these days. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1124 AM MDT Wed Jul 21 2021 KALS: VFR conditions are expected over the next 24 hours, except for later this evening when thunderstorms develop around KALS that could drop visibilities to MVFR conditions. These thunderstorms will be capable of brief heavy downpours and erratic outflow winds. Thunderstorms will dissipate late this evening and winds will lessen and become light and variable overnight and into tomorrow morning. KCOS: VFR conditions are expected over the next 24 hours. Rain showers, and possibly thunderstorms, will develop late this afternoon and evening over the mountains, but should stay over the higher terrain. While precipitation should stay west of the TAF site, gusty outflow winds could be possible during the afternoon and evening; otherwise, expect winds to become light and variable overnight and into tomorrow morning. KPUB: VFR conditions are expected over the next 24 hours. Winds will increase in magnitude and become gusty later this afternoon, before becoming light and variable overnight and into tomorrow morning. Clouds will increase in coverage through the afternoon and evening today, and maintain a steady presence over the area. && .PUB WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through this evening for COZ060-061-064>068- 072-073. && SHORT TERM...PETERSEN LONG TERM...STEWARD AVIATION...SIMCOE
Hazardous weather outlook, Jul 21, 11:36 AM MDT, 2 hours 58 minutes before
Hazardous Weather Outlook National Weather Service Pueblo CO 1136 AM MDT Wed Jul 21 2021 COZ058>089-093>099-221745- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1136 AM MDT Wed Jul 21 2021 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...This Afternoon and Tonight Scattered to widespread rain showers and thunderstorms are likely this afternoon along the western mountains, especially over the high terrain of the Continental Divide. Storms will be slow moving, and locally heavy rainfall and flash flooding will be possible this afternoon and evening. Burn scars, such as the Hayden Pass and Decker, will be particularly susceptible today, as well as the Chalk Cliffs area. Main hazards of thunderstorms today will be heavy downpours, lightning, and gusty outflow winds up to 50 mph. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday On Thursday and Friday, there will be a few thunderstorms developing during the afternoon and early evening hours over the mountains, with a storm or two possible over the plains along the I-25 corridor during the late afternoon and evening hours. In addition to heavy rain, cloud to ground lightning, and erratic wind gusts up to 50 mph, and possibly some small hail will accompany these storms. On Saturday, scattered thunderstorms will occur over the mountains and San Luis Valley during the afternoon and early evening, a few thunderstorms will be possible along the I-25 corridor and over the plains later in the evening as well. Flash flooding for the burn scars could also occur, as storms are expected to be slow moving with copious amounts of rainfall in a short period of time. On Sunday, scattered thunderstorms will develop during the afternoon over the mountainous areas, especially over the central mountains, and a few storms could move out out over the I-25 corridor later in the evening. On Monday and Tuesday, scattered to numerous thunderstorms will develop over the mountains and along the I-25 corridor during the afternoon and evening, and a few thunderstorms will also move out over the central plains later in the evening. Flash flooding for the burn scar areas could occur. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be possible across the mountains of south central and southeast Colorado this afternoon and evening. SIMCOE/STEWARD
In the hours before
Special weather statement, Jul 21, 1:14 PM MDT, 1 hour 20 minutes before
Special Weather Statement National Weather Service Pueblo CO 114 PM MDT Wed Jul 21 2021 COZ074-075-212015- Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO- Southern Sangre De Cristo Mountains Above 11000 Ft CO- 114 PM MDT Wed Jul 21 2021 At 113 PM MDT, Doppler radar was tracking a strong thunderstorm 9 miles west of Stonewall, or 21 miles south of Indian Creek on the southeastern Spring Burn Scar, moving southwest at 5 mph. These thunderstorms have been anchored over the mountains for around 30 minutes producing moderate to heavy rain. Around 1" of radar estimated rain has fallen. Streams under these storms may have enhanced stream flow. This storm will remain over mainly rural areas of southeastern Costilla and southwestern Las Animas Counties. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3725 10525 3724 10508 3700 10512 3704 10537 TIME...MOT...LOC 1913Z 026DEG 5KT 3715 10520 KTS
Special weather statement, Jul 21, 1:21 PM MDT, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Pueblo CO
121 PM MDT Wed Jul 21 2021
COZ067-068-212015-
Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Ft CO-
Eastern San Juan Mountains Above 10000 Ft CO-
121 PM MDT Wed Jul 21 2021
At 120 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles north of Chama, moving southwest at 5 mph. Around 1.5" of rain
fallen has been derived from radar. Enhanced flow in streams is
possible in the eastern San Juans in Conejos County.
Locations impacted include...
Cumbres Pass and Platoro.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3700 10648 3714 10659 3719 10660 3723 10668
3728 10668 3738 10666 3739 10642 3699 10637
TIME...MOT...LOC 1920Z 026DEG 5KT 3707 10651
KTSSpecial weather statement, Jul 21, 2:25 PM MDT, 9 minutes before
Special Weather Statement National Weather Service Pueblo CO 225 PM MDT Wed Jul 21 2021 COZ072-073-212100- Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft CO- Northern Sangre de Cristo Mountains above 11000 Ft CO- 225 PM MDT Wed Jul 21 2021 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL COSTILLA COUNTY UNTIL 300 PM MDT... At 224 PM MDT, Doppler radar was tracking a strong thunderstorm 10 miles southwest of Red Wing, or 11 miles northwest of Spring Burn Scar south of Highway 160 in Costilla county. This storm was nearly stationary. Penny size hail will be possible with this storm. This storm will remain over mainly rural areas of north central Costilla County as it slowly drifts towards Hwy 160. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3764 10539 3760 10532 3750 10545 3754 10552 TIME...MOT...LOC 2024Z 031DEG 2KT 3759 10539 Heavener
Special weather statement, Jul 21, 2:34 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Pueblo CO
234 PM MDT Wed Jul 21 2021
COZ067-068-212130-
Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Ft CO-
Eastern San Juan Mountains Above 10000 Ft CO-
234 PM MDT Wed Jul 21 2021
At 234 PM MDT, Doppler radar was tracking a strong thunderstorm near
Wolf Creek Pass, or 39 miles north of Dulce, moving southwest at 5
mph. Moderate to heavy rainfall is being produced from a very slow
moving thunderstorm over the San Juan Mountains in southern Mineral
County. Rainfall rates around 1.5" an hour and around 0.75" of rain
has fallen according to radar algorithms.
Locations impacted include...
Wolf Creek Pass.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3755 10713 3764 10699 3755 10672 3740 10672
3739 10707 3739 10713
TIME...MOT...LOC 2034Z 041DEG 5KT 3750 10693
KTSThe office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 7:03 PM MDT | Special Weather Statement | PUB | Chaffee | 12 min |
| Jul 21, 2:57 AM MDT | Flash Flood Watch | PUB | Alamosa, Chaffee, Conejos, Costilla, Custer, Fremont and 5 more | 19 hr |
| Jul 21, 1:14 PM MDT | Special Weather Statement | PUB | Costilla | 61 min |
| Jul 21, 1:21 PM MDT | Special Weather Statement | PUB | Conejos | 54 min |
| Jul 21, 2:02 PM MDT | Flash Flood Warning | PUB | Chaffee | 3 hr |
| Jul 21, 2:25 PM MDT | Special Weather Statement | PUB | Alamosa | 35 min |
| Jul 21, 2:59 PM MDT | Special Weather Statement | PUB | Teller | 46 min |
| Jul 21, 3:38 PM MDT | Flash Flood Warning | PUB | Fremont | 2 hr |
| Jul 21, 3:40 PM MDT | Special Weather Statement | PUB | Custer | 35 min |
| Jul 21, 3:44 PM MDT | Severe Thunderstorm Warning | PUB | Custer | 33 min |
| Jul 21, 3:57 PM MDT | Special Weather Statement | PUB | Teller | 48 min |
| Jul 21, 4:08 PM MDT | Flash Flood Warning | PUB | Custer | 3 hr |
| Jul 21, 5:01 PM MDT | Special Weather Statement | PUB | Saguache | 44 min |
| Jul 21, 5:43 PM MDT | Special Weather Statement | PUB | El Paso | 47 min |
Nearby
Special Weather Statements in Colorado, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.